Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 283, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 18, 2002, 4:27 PM CDT for Madison County, Alabama. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2002, 4:27 PM CDT (21:27 UTC)
- Expired
- Aug 18, 2002, 5:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 52 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:30 PM CDT | Thunderstorm Wind 50 E | Huntsville, AL | |
| Aug 18, 4:30 PM CDT | Hail 0.75 | Huntsville, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
031 WUUS54 KBMX 182127 SVRBHM ALC089-182215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 426 PM CDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 515 PM CDT * AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE CITY OF HUNTSVILLE MOVING EAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE... MERIDIANVILLE...MOORES MILL AND REDSTONE ARSENAL. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3472 8679 3459 8663 3484 8636 3491 8652
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:11 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 18, 3:11 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 311 PM CDT SUN AUG 18 2002 STRONG CONVECTION CONTINUES TO DEVELOP ALONG MID LEVEL TROF AXIS...WHICH IS PRESENTLY LOCATED VERY CLOSE TO INTERSTATE 20/59. TROF WILL CONTINUE A SLOW SOUTHWARD DRIFT AS UPPER RIDGE BUILDS TO THE WEST OF ALABAMA. BEST CHANCE OF RAIN NEXT SEVERAL DAYS WILL BE ACROSS CENTRAL ALABAMA. HOWEVER...MCSS MOVING OUT OF PLAINS STATES COULD SHOOT A COMPLEX INTO NORTH ALABAMA AT ANY TIME. CONVECTION HAS DEVELOPED OVER NORTHWEST TENNESSEE THIS AFTERNOON ALONG OUTFLOW BOUNDARY LEFT OVER BY EARLIER CONVECTION. THESE STORMS COULD AFFECT NORTHWEST ALABAMA THIS EVENING. AT THIS TIME...WILL COVER NORTHWEST AL WITH SMALL POPS...BUT MAY BE ADJUSTED UPWARD NEXT SHIFT IF LINE HOLDS TOGETHER. SOME SIGNIFICANT MID LEVEL DRYING FINALLY MAKES IT INTO NORTH ALABAMA ON TUESDAY...AT LEAST ACCORDING TO THE ETA. AVN SOMEWHAT WEAKER WITH RIDGE...AND DOES NOT SUPPRESS DEEPER MOISTURE TO THE EXTENT OF ETA. WILL GO WITH A DRYING TREND ACROSS TENNESSEE VALLEY TUESDAY AND WEDNESDAY...BUT KEEP SMALL POPS. BEYOND WEDNESDAY... BROAD UPPER RIDGE OVER ALABAMA...BUT EVER PRESENT TROPICAL MOISTURE WILL ALLOW FOR DIURNAL CONVECTION. MRF STILL SHOWS A MORE AMPLIFIED PATTERN NEXT WEEKEND...BUT SHOWS RIDGE AXIS FARTHER EASTWARD... WHICH WOULD TRANSLATE TO A WEAKER SHOT A COOLER AND DRIER AIR FOR ALABAMA. HSV 72 91 72 92 72/ 20 40 20 20 BHM 72 92 72 92 72/ 20 50 30 40 MGM 72 93 72 93 72/ 20 50 20 40 .BHM...NONE. 58
In the hours before
Special weather statement, Aug 18, 1:30 PM CDT, 2 hours 57 minutes before
ALZ001>050-181929- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SUN AUG 18 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A WARM...MOIST...AND UNSTABLE AIRMASS REMAINS OVER THE FORECAST AREA THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER MOST OF THE FORECAST AREA AND IT IS ANTICIPATED THEY WILL CONTINUE INTO THE EARLY EVENING HOURS. WHILE NO ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED...A FEW THUNDERSTORMS MAY REACH STRONG TO SEVERE LIMITS...WITH DAMAGING WINDS AND A LOT OF VERY DANGEROUS LIGHTNING THE MAIN CONCERN. ACTIVATION OF MULTIPLE STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL GROUPS SHOULD NOT BE NECESSARY THIS AFTERNOON AND TONIGHT. WET MICROBURST POTENTIAL FACTORS: HUNTSVILLE...3 BIRMINGHAM...3 MONTGOMERY...3
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Morgan | 29 min |
| Aug 18, 4:54 PM CDT | Flash Flood Warning | BMX | Madison | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.